Nebraska, 2018Damaging Winds in Nebraska, July 26, 2018
July 26, 2018 · NWS GLD · 2 events in 2 counties and zones
During the afternoon a group of thunderstorms, behind a cold that was producing quarter size hail in Yuma County, extended east into Dundy County. This part of the storm produced straight-line winds strong enough to bring down tree limbs up to eight inches in diameter near Haigler.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon a group of thunderstorms, behind a cold that was producing quarter size hail in Yuma County, extended east into Dundy County. This part of the storm produced straight-line winds strong enough to bring down tree limbs up to eight inches in diameter near Haigler. This group of storms transitioned to producing more straight-line winds than hail as they moved into Northwest Kansas.
In the early evening a separate round of storms moved south across Red Willow County. These storms also caused wind damage, blowing numerous trees down onto Highway 89 between Danbury and Lebanon. These storms continued to produce wind damage in Northwest Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 1:47 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 26, 1:47 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
247 PM MDT Thu Jul 26 2018
.SHORT TERM...(This evening through Friday)
Issued at 234 PM MDT Thu Jul 26 2018
Northwest flow continues over the High Plains over a broad, but
weak, southeasterly low level flow. The directional shear is
resulting in rather large deep layer shear values of 50kts this
afternoon, which combined with weak to moderate instability has
resulted in an environment favorable for rotating updrafts.
Moisture is also plentiful, with precipitable water values of
1-1.5 inches and surface dew points in the 60s. Perhaps the one
lacking ingredient for more widespread convection is lift, with
only the hint of shortwave trough embedded in the northwest flow.
There is the tail end of an old front/outflow boundary located
north to south in northwest Colorado which may be a focus for
convection. Expect storms to continue to increase in coverage this
afternoon and evening as the upper shortwave moves across. HRRR
continues to suggest an MCS/thunderstorm cluster moving south out
of Nebraska and along the Colorado/Kansas border area late tonight
and during the overnight, possible posing a damaging wind gust
threat in those areas. Storm motions are rather fast at around
15kt and any right movers at 20-30kts, so despite the high
moisture not anticipating a flash flood threat tonight. As has
been the case the last few mornings, patchy dense fog will develop
overnight and persist into early Friday morning before
dissipating.
Not much changes for the general set up on Friday afternoon.
Another weak shortwave trough comes through in the northwest flow,
with impressive deep layer shear and even more instability than
today. Scattered afternoon storms will develop, some severe, with
large hail and damaging winds the main threats. Better chances
will occur Friday evening with SPC upgrading to an enhanced risk
(see Long Term section). High temperatures on Friday will be in
the lower 80s.
.LONG TERM...(Friday night through Thursday)
Issued at 151 PM MDT Thu Jul 26 2018
At the start of the long term, an upper high continues over the
desert southwest with troughing and an upper low pressure system
extending from southeastern Canada into the eastern CONUS. Between
these two features, fast northwest flow aloft is expected over
the tri-state region.
Friday evening and overnight appears to be an interesting period. A
weak shortwave passing through the northwest flow and a surface
boundary coming down from Nebraska will aid in the development of
thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots
or greater, steep lapse rates and good moisture in place, severe
thunderstorms are expected. Exact locations are still in question.
However, it appears that storms should fire over higher terrain west-
northwest of the CWA during the afternoon hours, with shear
supporting supercell development. Heading into the evening and
overnight, storms should congeal into a line, traveling
southeastward across the region. The main threats will be damaging
winds and large hail. Guidance including PWATS of 1 to 2 inches
suggest that heavy rainfall will be a concern as well.
A similar pattern remains in place through the weekend and unsettled
weather is anticipated to continue. Additional disturbances will
pass through the northwest flow (including a strong shortwave late
Sunday), generating storm chances through Monday morning. Severe
storms cannot be ruled out on Saturday and Sunday depending on how
well the lower levels recover from the previous day's convection.
Will continue to monitor in the coming days. Drier air and
surface high pressure move into the area on Monday, resulting in a
dry forecast through Thursday.
High temperatures decrease from the 80s on Saturday to the mid 70s
to low 80s on Sunday and Monday. Temperatures increase thereafter,
reaching the low 90s on Thursday. Low temperatures range from the
mid 50s to mid 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 244 PM MDT Thu Jul 26 2018
Widely scattered thunderstorms will continue through the afternoon
and evening hours, which may briefly impact either KGLD or KMCK
with reduced visibility, lowered ceilings and a few lightning
strikes. Given the scattered nature of the storms, difficult to
pin down exact timings, so used rather long period VCTS as
prevailing conditions. At KGLD, there is the possibility of an MCS
impacting the terminal late tonight and during the overnight with
a period of gusty winds. Overnight, expecting patchy fog and low
clouds to develop which may persist into Friday morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...JBH
AVIATION...024
Hazardous weather outlook, Jul 26, 1:53 PM MST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 PM MDT Thu Jul 26 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Widely scattered thunderstorms will develop across the area this
afternoon. Although coverage will be sparse, any storm that develops
has the potential of producing large hail and damaging winds.
Tonight, storms will increase in coverage, particularly across
northeast Colorado and adjacent areas of northwest Kansas and
southwest Nebraska. Some of these storms may be severe with damaging
winds gusts, large hail and locally heavy rainfall. The threat for
damaging wind gusts may continue into the overnight hours as the
storms merge into a cluster and move into west central Kansas.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Scattered thunderstorms are anticipated to develop across the region
Saturday afternoon with large hail and damaging winds as the main
threats. The better chance for severe thunderstorms will be Saturday
evening into the overnight hours, with damaging winds, large hail,
and heavy rainfall as hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Special weather statement, Jul 26, 3:12 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM CDT THU JUL 26 2018
KSZ028-262245-
Logan KS-
512 PM CDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN COUNTY UNTIL
545 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Monument, or 12 miles south of Oakley, moving south at
20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Logan
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3903 10104 3902 10084 3877 10083 3878 10111
TIME...MOT...LOC 2212Z 001DEG 18KT 3895 10094
JN
Local storm report, Jul 26, 3:13 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 1 SSE WRAY 40.06N 102.22W
07/26/2018 E0.50 INCH YUMA CO TRAINED SPOTTER
REPORT OF DIME-SIZED HAIL NEAR WRAY,
COLORADO VIA A TRAINED SPOTTER.
&&
JRPSpecial weather statement, Jul 26, 3:16 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
416 PM MDT THU JUL 26 2018
COZ091-262245-
Kit Carson County CO-
416 PM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 445 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Seibert, moving south at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Seibert and Vona.
This includes Interstate 70 in Colorado between mile markers 403 and
414.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3947 10295 3951 10283 3931 10262 3922 10292
TIME...MOT...LOC 2216Z 341DEG 19KT 3943 10287
JN
Local storm report, Jul 26, 3:24 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND GST 1 ENE WRAY 39.97N 102.21W
07/26/2018 E60 MPH YUMA CO TRAINED SPOTTER
60 MPH WINDS WITH QUARTER-SIZED HAIL.
&&
SJSLocal storm report, Jul 26, 3:48 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL SEIBERT 39.30N 102.87W
07/26/2018 E1.00 INCH KIT CARSON CO PUBLIC
QUARTER-SIZED HAIL REPORTED VIA IMAGE ON
TWITTER.
&&
JRPLocal storm report, Jul 26, 3:52 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL WRAY 40.08N 102.23W
07/26/2018 E1.00 INCH YUMA CO PUBLIC
QUARTER-SIZED HAIL REPORTED VIA IMAGE ON
FACEBOOK.
&&
JRPThunderstorm Wind, Dundy
- When
- July 26, 3:56 PM MST
- Where
- Dundy County, 1.4 mi E of Haigler
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 40.023, -101.904
Multiple tree limbs up to eight inches in diameter broken.
Thunderstorm Wind, Red Willow
- When
- July 26, 6:08 PM CST
- Where
- Red Willow County, 0.45 mi ESE of Danbury to 0.7 mi W of Lebanon
- Measured
- 87 kt (100 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.048, -100.392
Significant tree damage and unknown number of trees blown down onto Highway 89 between Danbury and Lebanon. This has made the highway impassable. Power lines have also been blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 26, 2018$6.2 million · 1.5 in hail · 2 events
- Flash Flooding and Hail in New Mexico, July 26, 2018$1.1 million · 55 kt wind · 6 events
- Flash Flood and Hail in Kansas, July 26, 2018$163,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Ohio, July 26, 2018$188,000 · 1 in hail · 17 events
- Tornadoes and Flash Flooding in Massachusetts, July 26, 2018$80,000 · EF1 · 8 events
- Lightning Strikes in Florida, July 26, 20181 injured · $75,000 · 3 events
- Flash Flood in Maine, July 26, 2018$25,000 · 1 event
- Damaging Wind in Michigan, July 26, 2018$20,000 · 52 kt wind · 1 event
- Dense Fog in West Virginia, July 26, 201811 events
- Hail and Damaging Winds in Michigan, July 26, 20181 in hail · 11 events
- Hail and Damaging Winds in Colorado, July 26, 20181 in hail · 10 events
- Flash Flooding and Hail in Wyoming, July 26, 20181.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774202, 774203.